Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 33, NWS Bismarck, ND

August 24, 2006Burleigh County, Emmons County, Kidder County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 24, 2006, 1:58 PM CDT for Burleigh County, Emmons County, Kidder County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 1:58 PM CDT (18:58 UTC)
Expired
Aug 24, 2006, 2:30 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 46 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 11:52 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 241859
TORBIS
NDC015-029-043-241930-
/O.NEW.KBIS.TO.W.0033.060824T1858Z-060824T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 230 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MOFFIT...OR
  ABOUT 27 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 20 MPH.

* THE TORNADIC THUNDERSTORM WILL BE NEAR...
  BRADDOCK AROUND 215 PM CDT...
  6 MILES NORTH OF KINTYRE AROUND 230 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS. THIS 
IS A VERY DANGEROUS STORM. SEEK SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4678 10035 4655 10035 4654 9992 4676 9984
      4680 10019

$$

NH
1 follow-up statement
000 
WWUS53 KBIS 241918
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
216 PM CDT THU AUG 24 2006

NDC029-241926-
/O.CAN.KBIS.TO.W.0033.000000T0000Z-060824T1930Z/
EMMONS ND-
216 PM CDT THU AUG 24 2006

...THE TORNADO WARNING FOR EMMONS COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4676 10028 4664 10033 4664 9990 4679 9984
      4680 10019

$$

NDC015-043-241930-
/O.CON.KBIS.TO.W.0033.000000T0000Z-060824T1930Z/
KIDDER ND-BURLEIGH ND-
216 PM CDT THU AUG 24 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SOUTHEASTERN BURLEIGH AND SOUTHWESTERN KIDDER COUNTIES...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES EAST OF 
MOFFIT...OR ABOUT 30 MILES EAST OF BISMARCK...MOVING NORTHEAST AT 20 
MPH.

THE TORNADIC THUNDERSTORM WILL BE NEAR...
  DRISCOLL NOW...
  STERLING NOW...
  STEELE AROUND 230 PM CDT...
  RURAL SOUTHWESTERN KIDDER COUNTY AROUND 230 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS. THIS 
IS A VERY DANGEROUS STORM...TAKE SHELTER IMMEDIATELY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4676 10028 4664 10033 4664 9990 4679 9984
      4680 10019

$$

NH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 24, 9:08 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 9:08 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT THU AUG 24 2006

.UPDATE...
BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE
POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR
NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012-
NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025-
NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051.

&&

LEBLANG
Hazardous weather outlook, Aug 24, 4:22 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 24, 12:52 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             RICHARDTON              46.88N 102.32W
08/24/2006  E0.75 INCH       STARK              ND   TRAINED SPOTTER

            SOME PEA SIZE HAIL AS WELL.

&&

VJENSEN
Local storm report, Aug 24, 1:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
114 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             1 SE LINCOLN            46.75N 100.69W
08/24/2006  E0.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL

&&

VJENSEN
Local storm report, Aug 24, 1:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             LINCOLN                 46.77N 100.70W
08/24/2006  E0.88 INCH       BURLEIGH           ND   NWS EMPLOYEE

            HARLYN WETZEL CALLED IN THE REPORT

&&

VJENSEN
Local storm report, Aug 24, 1:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             LINCOLN                 46.77N 100.70W
08/24/2006  E1.25 INCH       BURLEIGH           ND   BROADCAST MEDIA

            MANY STONES WERE PEA TO MARBLE SIZE WITH A FEW STONES OF
            QUARTER AND HALF DOLLAR SIZE. REPORTED BY HUTCH JOHNSON
            OF KXMB-TV

&&

VJENSEN
Local storm report, Aug 24, 1:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 SE STANTON            47.29N 101.34W
08/24/2006  E4.00 INCH       MERCER             ND   PUBLIC

            SEVERE SIZE HAIL LASTED UNTIL 1100 AM CDT. LARGEST STONES
            GRAPEFRUIT SIZE. MANY VEHICLES DESTROYED. BUILDING
            SEVERELY DAMAGED. REPORT FROM GREAT RIVER ENERGY PLANT.

&&
LATE REPORT. NOTIFIED THROUGH LOCAL MEDIA. FOLLOW UP CALLS PLACED TO
GREAT RIVER ENERGY PLANT.

VJENSEN
Local storm report, Aug 24, 1:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
139 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     FUNNEL CLOUD     12 NW GARRISON          47.78N 101.61W
08/24/2006                   MCLEAN             ND   LAW ENFORCEMENT

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:42 PM CDTSevere Thunderstorm WarningBISStark36 min
Aug 23, 8:53 PM CDTSevere Thunderstorm WarningBISBillings, Dunn67 min
Aug 23, 11:22 PM CDTSevere Thunderstorm WarningBISMorton41 min
Aug 24, 3:52 AM CDTSevere Thunderstorm WarningBISWilliams28 min
Aug 24, 6:03 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams57 min
Aug 24, 6:56 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie64 min
Aug 24, 7:31 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 7:50 AM CDTTornado WarningBISMercer25 min
Aug 24, 7:58 AM CDTSevere Thunderstorm WarningBISDunn32 min
Aug 24, 8:27 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer63 min
Aug 24, 8:49 AM CDTFlash Flood WatchBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more7 hr
Aug 24, 9:31 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 9:43 AM CDTTornado WarningBISMercer32 min
Aug 24, 10:12 AM CDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 24, 10:13 AM CDTTornado WarningBISMcLean, Mercer, Oliver47 min
Aug 24, 11:00 AM CDTSevere Thunderstorm WarningBISMcLean, Oliver45 min
Aug 24, 11:10 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Aug 24, 11:19 AM CDTSevere Thunderstorm WarningBISMcKenzie56 min
Aug 24, 11:30 AM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Aug 24, 12:13 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more62 min
Aug 24, 12:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Aug 24, 1:01 PM CDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver44 min
Aug 24, 1:03 PM CDTSevere Thunderstorm WarningBISEmmons27 min
Aug 24, 1:11 PM CDTTornado WarningBISMorton34 min
Aug 24, 1:22 PM CDTTornado WarningBISBurleigh38 min
Aug 24, 1:36 PM CDTTornado WarningBISEmmons24 min
Aug 24, 1:40 PM CDTTornado WarningBISMcLean35 min
Aug 24, 1:48 PM CDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver57 min
Aug 24, 1:50 PM CDTFlash Flood WarningBISMercer3 hr
Aug 24, 2:12 PM CDTFlash Flood WarningBISBurleigh, Morton3 hr
Aug 24, 2:13 PM CDTTornado WarningBISMcLean32 min
Aug 24, 2:17 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver, Sheridan58 min
Aug 24, 2:31 PM CDTSevere Thunderstorm WarningBISKidder44 min
Aug 24, 2:46 PM CDTTornado WarningBISMcLean29 min
Aug 24, 2:47 PM CDTTornado WarningBISKidder28 min
Aug 24, 2:47 PM CDTTornado WarningBISWard28 min
Aug 24, 3:08 PM CDTSevere Thunderstorm WarningBISGrant, Sioux52 min
Aug 24, 3:16 PM CDTSevere Thunderstorm WarningBISKidder59 min
Aug 24, 3:22 PM CDTFlash Flood WarningBISKidder3 hr
Aug 24, 3:38 PM CDTSevere Thunderstorm WarningBISStutsman67 min
Aug 24, 3:39 PM CDTTornado WarningBISSioux36 min
Aug 24, 3:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons58 min
Aug 24, 4:18 PM CDTSevere Thunderstorm WarningBISKidder57 min
Aug 24, 4:30 PM CDTSevere Thunderstorm WarningBISLogan49 min
Aug 24, 4:44 PM CDTSevere Thunderstorm WarningBISStutsman61 min
Aug 24, 4:57 PM CDTSevere Thunderstorm WarningBISMcIntosh63 min
Aug 24, 5:04 PM CDTSevere Thunderstorm WarningBISLogan56 min
Aug 24, 5:26 PM CDTFlash Flood WarningBISMcHenry, Ward3 hr
Aug 24, 5:40 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman65 min
Aug 24, 6:55 PM CDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.